Tornadoes · United States · Minnesota · 2017
EF0 tornado, Wyoming to Lindstrom, Minnesota, July 12, 2017
From Wyoming to Lindstrom, this EF0 tornado ran 0.6 miles across Chisago County on July 12, 2017, touching down at 2:39 AM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 12, 2017
- Touchdown
- 2:39 AM CDT (07:39 UTC)
- Lifted
- 2:40 AM CDT (07:40 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Chisago County
- Touchdown point
- 45.323, -92.859
- Lift-off point
- 45.322, -92.848
- Record number
- 1707120139-01
The damage survey
89 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- northern edge of damage. all pointed to the southeast.
- pointing se, but starting to see some toward the northeast
- garage doors closed. material blown ene.
- damage to the northeast. wind got inside and bowed out south wall
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A complex of thunderstorms developed across west central Minnesota during the early morning of Wednesday, July 12th. These storms moved across the Alexandria area and produced damaging winds, with a measured wind gust of 59 knots at the airport. These storms moved across central Minnesota, and began to accelerate north of the Twin Cities metro area. Some of the storms produced tornadoes and damaging straight line winds as they moved quickly eastward into west central Wisconsin.
After exiting Anoka County, the tornado clipped the southwest part of Chisago County, downing over 100 trees. The tornado did take some tin off the roof of a shed. It dissipated just before reaching Washington County, where the collapsing storm produced widespread downburst damage in and around Forest Lake.
A brief tornado hit three properties, knocking down dozens of trees and collapsing a barn.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 12, 1:07 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 12, 1:07 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 107 AM CDT Wed Jul 12 2017 .UPDATE... Issued at 1251 AM CDT Wed Jul 12 2017 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jul 11 2017 Not much change in the scenario and thinking of tonight's expected thunderstorm event outside of slightly later timing. Surface analysis puts a low pressure center along the international border with central North Dakota with a warm front snaking southeast into far southwestern Minnesota and a trailing cold front into the western Dakotas. Aloft, the upper level pattern continues to flatten in advance of a kicker shortwave disturbance dropping in from Saskatchewan province. As the frontal system moves east, the warm front will gradually lift north, bringing a surge of lower level moisture into the region which will add to an already unstable atmosphere. Dewpoints in southern MN have already climbed to around 70 degrees with mid-60s dewpoints around the I-94 corridor. This will contribute to 3000-4000 j/kg of MUCAPE over southern and western portions of the coverage area. There is a slight delay in the initiation due to good capping and the slower arrival of the upstream shortwave but the thinking is still that storm initiation will occur in the eastern Dakotas around 22z. Storms will initially take the form of discrete cells capable of large hail and isolated tornadoes. As the event unfolds, the storms will increase in coverage to the southeast, gradually developing into bows/segments, taking on an MCS-type formation. This will then transition the mode to large hail and damaging straight-line winds later into the evening (though isolated tornadoes are still possible). The storms will likely reach the STC area around 03z and the Twin Cities area around 05z. The deep moisture will also allow any storms that form capable of producing heavy rain, giving rise to an isolated flooding hazard. The activity will gradually wind down during the early morning hours as the low pressure center arrives near KSTC by daybreak and will shift to KMSP by midday tomorrow. While the precipitation comes to an end, low clouds will likely linger for much of the day tomorrow along with cooler temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jul 11 2017 By tomorrow evening, we'll be on the cool side of the front with dew points falling into the 50s as the low pressure system begins departing to our east. Still, cyclonic flow aloft on the backside of the wave keeps some pops in the east tomorrow night. High pressure at the surface will build in from Canada and Thursday will be nearly 10 degrees below normal for high temperatures, meaning highs will be in the low to mid 70s across the area. Friday will be a gorgeous summer day as the high builds in and temperatures warm back into the 80s under mostly sunny skies. The heat continues to build Saturday and temperatures around 90 degrees look plausible. Dew points will rise to near 70 during the afternoon and there is a chance of seeing isolated thunderstorms develop. There is not much of a trigger for storms but a few stray storms could initiate. Wet Bulb Globe Temperatures reach the mid 80s during the afternoon so we do advise that people active outdoors make sure to stay hydrated and take breaks as necessary. The guidance wants to dig a trough across the Great Lakes Sunday which would bring us a cooler northwest flow temporarily, and another surface high moves in. Early next week looks hot as southerly winds increase behind the departing high and as the main upper ridge starts leaning farther east. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1251 AM CDT Wed Jul 12 2017 Thunderstorms have developed over western and central MN earlier this evening and will continue shifting east through the overnight hours. The strongest activity is in central MN, producing a 61kt gust at KAXN. Still looking for storms to impact all the sites except possibly KRWF which may well be out of the path of any thunderstorms. There is also the chance of MVFR ceilings close to daybreak for sites behind thunderstorm activity but confidence is not as high at this point on MVFR to IFR ceilings. VFR conditions are expected to prevail for much of the day tomorrow with either high ceilings or multiple SCT levels. KMSP...Looks like the best shot for KMSP to see thunderstorms is with the cluster currently approaching KHCD. This activity looks to move into the KMSP area around 08z-09z, dropping conditions likely to MVFR and potentially IFR. The activity should clear out by the time of the morning push and conditions will remain VFR through the day. Wind speeds away from thunderstorms will generally remain 10 kt or less. /OUTLOOK FOR KMSP/ Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind variable less than 5 kts. Sat...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1014 PM CDT Tue Jul 11 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1014 PM CDT Tue Jul 11 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a Slight Risk of severe thunderstorms for all of central and southern Minnesota into west central Wisconsin. Large hail, damaging winds, and isolated tornadoes are possible this evening into the early morning hours. Heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat and humidity will build back into the region Saturday. People who are active outdoors will need to remember to stay hydrated and take breaks as needed. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 11, 11:02 PM CDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1102 PM CDT TUE JUL 11 2017 MNZ047-048-055-120430- Stevens-Pope-Swift- 1102 PM CDT TUE JUL 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN STEVENS AND NORTHWESTERN SWIFT COUNTIES... At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver, or 12 miles south of Morris, moving east at 45 mph. Nickel size hail is possible with this storm. This storm will be near... Hancock around 1115 PM CDT. Lake Hassel around 1130 PM CDT. Other locations impacted by this storm include Lake Emily, Clontarf and Benson Airport. This includes U.S. Highway 59 between mile markers 149 and 159. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551 TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598 BORGHOFF
Local storm report, Jul 11, 11:54 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 1 S BRANDON 45.95N 95.60W
07/11/2017 E0.75 INCH DOUGLAS MN LAW ENFORCEMENT
AT I-94 EXIT TO BRANDON.
&&
TDKLocal storm report, Jul 11, 11:59 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 1 SSW ALEXANDRIA 45.87N 95.39W
07/11/2017 M68 MPH DOUGLAS MN ASOS
MEASURED 61KT GUST. NUMEROUS TREES DOWN IN
ALEXANDRIA PER LAW ENFORCEMENT.
&&
JPCLocal storm report, Jul 12, 1:56 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKLocal storm report, Jul 12, 2:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKSpecial weather statement, Jul 12, 2:27 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017
MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...
At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Blaine and Lino Lakes around 230 AM CDT.
Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
235 AM CDT.
Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
Mounds View around 240 AM CDT.
Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
around 245 AM CDT.
St. Paul and Lake Elmo around 250 AM CDT.
Woodbury, West St. Paul and Stillwater around 255 AM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
4511 9274 4507 9280 4492 9292 4490 9304
4492 9305 4492 9313 4489 9318 4523 9353
4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344
BORGHOFFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
7.7 hours before the tornado, 79 km from the path. July 12, 2017.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -179 J/kg
- Surface CAPE
- 1933 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
- 0-3 km lapse rate
- 6.2 K/km
Minneapolis, MN (KMPX), 12:00Z
4.3 hours after it, 79 km from the path. July 12, 2017.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -377 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Osceola (OEO), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the touchdown began at 07:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 12, 2017
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.